Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 26, NWS Pueblo, CO

May 24, 2005Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 2005, 5:45 PM MDT for Las Animas County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 5:45 PM MDT (23:45 UTC)
Expired
May 24, 2005, 6:45 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 161 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 242345
SVRPUB
COC071-250045-
/O.NEW.KPUB.SV.W.0026.050524T2345Z-050525T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
545 PM MDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 645 PM MDT.

* AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 5
  MILES SOUTHWEST OF KIM...OR 46 MILES WEST OF SPRINGFIELD...AND WAS
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3730 10339 3717 10355 3700 10353 3700 10309

$$
3 follow-up statements
000 
WWUS55 KPUB 250005
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
605 PM MDT TUE MAY 24 2005

COC071-250045-
/O.CON.KPUB.SV.W.0026.000000T0000Z-050525T0045Z/
LAS ANIMAS CO-
605 PM MDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN LAS
ANIMAS COUNTY UNTIL 645 PM MDT...

AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED OVER
SOUTHEASTERN LAS ANIMAS COUNTY...OR ABOUT 41 MILES SOUTHWEST OF
SPRINGFIELD...MOVING SOUTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN LAS ANIMAS COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3722 10309 3724 10345 3703 10345 3700 10309

$$
000 
WWUS55 KPUB 250025
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
625 PM MDT TUE MAY 24 2005

COC071-250045-
/O.CON.KPUB.SV.W.0026.000000T0000Z-050525T0045Z/
LAS ANIMAS CO-
625 PM MDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN LAS
ANIMAS COUNTY UNTIL 645 PM MDT...

AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED OVER
SOUTHEASTERN LAS ANIMAS COUNTY...OR ABOUT 40 MILES SOUTHWEST OF
SPRINGFIELD...MOVING SOUTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN LAS ANIMAS COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3722 10309 3724 10345 3703 10345 3700 10309

$$
000 
WWUS55 KPUB 250045
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
645 PM MDT TUE MAY 24 2005

COC071-250055-
/O.EXP.KPUB.SV.W.0026.000000T0000Z-050525T0045Z/
LAS ANIMAS CO-
645 PM MDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAS ANIMAS COUNTY
HAS EXPIRED...

AT 643 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3722 10309 3724 10345 3703 10345 3700 10309

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:59 PM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 24, 12:59 PM MDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1259 PM MDT TUE MAY 24 2005........CORRECT TIME...

.SHORT TERM...
(TODAY AND TONIGHT)

WILL KEEP THIS BRIEF AS IMPENDING SEVERE THUNDERSTORM
WATCH/DEVELOPING MOIST CONVECTION HOT WEATHER ISSUE OF THE
MOMENT.

CWFA CURRENTLY NOTING FRONTAL BOUNDARY IN NORTHEAST COLORADO WITH
BEST MOISTURE POOLING JUST NORTH OF CWFA.  IN ADDITION...18Z CAPES
HOVERING AROUND 2000 J/KG OVER PORTIONS OF THE EASTERN PLAINS ALONG
WITH LIS IN THE -3 TO -5 RANGE AND 0-6KM SHEAR VALUES IN THE 30 TO
35 KNOT RANGE...THEREFORE EXPECT SCATTERED THUNDERSTORMS/SOME SEVERE
TO ERUPT THIS AFTERNOON AND CONTINUE INTO TONIGHT...ESPECIALLY OVER
THE I-25 CORRIDOR/EASTERN COLORADO PLAINS REGION.

FOR WEDNESDAY(TOMORROW)...NORTHERLY SURGE PUSHES THROUGH CWFA BY
MORNING WITH COOLER TEMPERATURES AND SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED...ESPECIALLY EASTERN SECTIONS.  AT THIS
TIME...IT APPEARS THE THE BEST POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS SHOULD BE OVER SOUTHERN SECTIONS OF THE CWFA.

.LONG TERM...
(WEDNESDAY  NIGHT THROUGH NEXT TUESDAY)

...COOLER TEMPS WITH LESS THUNDER ON THE WAY...

A RETURN TO COOLER TEMPERATURES APPEARS TO BE ON THE WAY TO SE
COLORADO. NORTHWEST FLOW ALOFT IS FORECAST TO STRENGTHEN DURING THE
NEXT 24-72 HOURS. THIS...COMBINED WITH OUTFLOW FROM COLORADO/KS
MCSS WILL USHER COOLER AND CLOUDIER WEATHER INTO THE REGION. FOR
NOW...I PUT IN MOSTLY CLOUDY CONDTIONS OVER THE PLAINS FOR MOST THE
WED-NITE-FRIDAY TIME PERIOD FOR THE PLAINS. WITH THE CLOUDS AND
COOLER WX...DECIDED TO GREATLY DECREASE THE THUNDER CHANCES AND PUT
IN JUST SHOWERS. MAY ALSO SEE A SMATTERING OF NEW SNOW ON TOP OF
PIKES PEAK DURING THIS FORECAST TIME PERIOD.

FOR THE MTNS...NOT MUCH CHANGE. IT WILL REMAIN DRY AND VERY WARM.
THE ONLY EXCEPTION TO THIS IS THE SLV WHERE THE COOLER EASTERLY FLOW
MAY GET INTO THE VALLEY FOR THU. CONFIDENCE IS NOT ALL THAT HIGH
THAT THIS WILL HAPPEN ATTM...AND LEFT IT ON THE WARM SIDE...BUT WILL
ADVICE LATER SHIFTS OF THIS POSSIBILITY. /HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 24, 7:00 AM MDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE MAY 24 2005

COZ058>089-093>099-251300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT TUE MAY 24 2005

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE UPPER RIO GRANDE
BASIN IN EFFECT UNTIL WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL OCCUR OVER THE EASTERN PLAINS OF COLORADO THIS
AFTERNOON. A FEW OF THESE STORMS WILL BE SEVERE AND BE CAPABLE OF
VERY LARGE HAIL AND WIND GUSTS TO 70 MPH...AND A TORNADO OR TWO.
THE BEST CHANCES FOR SEVERE STORMS WILL BE EAST OF A LINE
FROM BLACK FOREST TO LA JUNTA TO SPRINGFIELD. A SEVERE THUNDERSTORM
WATCH OR TORNADO WATCH MAY BE NEEDED FOR THE EASTERN PLAINS THIS
AFTERNOON.

HIGH FLOWS ON RIVERS AND CREEKS WILL CONTINUE ACROSS THE UPPER RIO
GRANDE BASIN TODAY AND TONIGHT.

NUMEROUS SMALLER CREEKS ACROSS THE UPPER RIO GRANDE BASIN WILL
CONTINUE TO SEE MINOR LOWLAND FLOODING THROUGH AT LEAST WEDNESDAY
MORNING. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT
THROUGH WEDNESDAY MORNING FOR THESE AREAS.  THIS INCLUDES THE SAN
LUIS VALLEY.

IN THE ARKANSAS BASIN...INCLUDING LAKE AND CHAFFEE COUNTIES...AND
EVERYWHERE EAST OF THE SANGRE DE CRISTO MOUNTAINS...RIVERS AND
CREEKS ARE EXPECTED TO RUN HIGH AND FAST TODAY...BUT THEY
SHOULD REMAIN WITHIN THEIR BANKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

IN ADDITION TO THE SNOWMELT FLOOD POTENTIAL MENTIONED IN THE DAY
ONE SECTION OF THIS OUTLOOK...THE THREAT OF SEVERE STORMS WILL
PERSIST THROUGH THE WEEK ACROSS THE EASTERN PART OF THE AREA. A
COMBINATION OF NORTHWEST FLOW ALOFT AND LOW LEVEL UPSLOPE FLOW...WILL
SET THE STAGE FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY...WITH A FEW STORMS POSSIBLY BEING SEVERE.

FOR MORE DETAILS ON THE ONGOING SNOWMELT FLOOD POTENTIAL OVER
SOUTHERN COLORADO...PLEASE LINK TO THE WEB SITE FOR THE NATIONAL
WEATHER SERVICE IN PUEBLO AT WEATHER.GOV/PUB.  CLICK ON THE NEWS OF
THE DAY LINKS...OR THE MAP OF SOUTH CENTRAL AND SOUTHEAST COLORADO.
YOU CAN ALSO CLICK ON RIVERS AND LAKES FROM THE LEFT HAND MENU
...AND THEN CLICK ON TEXT PRODUCTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ALONG THE I-25 CORRIDOR AND THE SOUTHEAST PLAINS AFTER
1 PM TODAY.

TM/MM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:30 PM MDTSevere Thunderstorm WarningPUBCrowley81 min
May 23, 7:11 PM MDTSevere Thunderstorm WarningPUBOtero64 min
May 23, 7:21 PM MDTSevere Thunderstorm WarningPUBKiowa57 min
May 24, 4:12 PM MDTSevere Thunderstorm WarningPUBLas Animas93 min
May 24, 5:22 PM MDTSevere Thunderstorm WarningPUBEl Paso41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.